Texas, 2020

Hail in Texas, April 25, 2020

April 25, 2020 · NWS EWX · 8 events in 3 counties and zones

A weak upper level shortwave trough moved across South Central Texas and generated thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level shortwave trough moved across South Central Texas and generated thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 25, 5:41 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 25, 5:41 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 AM CDT Sat Apr 25 2020

.UPDATE...
Please see the 12Z aviation forecast discussion below.

&&

.AVIATION...
VFR conditions are expected at area TAF sites through the current
forecast period. Light northerly winds will continue for the next 1-2
hours at area TAF sites. With daytime heating and mixing, northerly
winds will become gusty along the I-35 corridor. These gusty
conditions will continue until 22-23Z. Winds will then decrease and
remain northerly along I-35, with winds trending more east to
southeast at DRT.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT Sat Apr 25 2020/

SHORT TERM (Today through Sunday)...
Surface high pressure will build across south central Texas today.
This will keep the forecast dry along with temperatures very close to
climatological normals for late April. We will see some gusty north
winds from mid-morning through late afternoon, with winds decreasing
by early evening.

Clear skies, light winds and dry air will result in overnight lows
in the 50s to near 60 for most areas. Surface high pressure begins
to slide east of the region on Sunday, allowing low-level winds to
become east to southeast. Temperatures will warm a few degrees, with
highs in the 80s to near 90.

LONG TERM (Sunday Night through Friday)...
A mostly dry NW flow pattern aloft is expected through Thursday
before an upper ridge shifts east over TX Friday.

Persistent southeasterly winds Sunday night should lead to some low
stratus forming Monday morning, but models have trended slightly
drier to suggest more sunshine and perhaps a hastening of the warming
trend. More low clouds are expected to develop Tuesday morning, and
warmer min temps will translate to a warmer afternoon high temp.
Shortwave activity in the NW Flow aloft will pass to the north
Tuesday with a few storms expected over North Central TX Tuesday
night. By Wednesday morning, the northerly flow aloft is sharpened by
a low dropping south over the Central Plains, and a cold front is
formed and pushed into Central Texas by 12Z. This will bring some
isolated to scattered showers and storms into the I-35 corridor late
Tuesday night into Wednesday. Aided by the deep northerly flow aloft,
the front is expected to push out the low level moisture and leave
only a tiny slip in the overall warming trend. Upper ridging begins
to shift east into TX Thursday and much above normal highs are
expected again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  57  84  60  87 /   0   0   0   0   0
Austin Bergstrom Intl Airport  80  55  84  58  87 /  -    0   0   0   0
New Braunfels Muni Airport     81  55  85  59  87 /  -    0   0   0   0
Burnet Muni Airport            77  54  82  59  85 /   0   0   0   0   0
Del Rio Intl Airport           88  60  89  65  91 /   0   0   0   0   0
Georgetown Muni Airport        77  54  83  59  87 /   0   0   0   0   0
Hondo Muni Airport             86  55  88  60  90 /   0   0   0   0   0
San Marcos Muni Airport        80  55  85  58  87 /  -    0   0   0   0
La Grange - Fayette Regional   81  54  86  58  87 /  10   0   0   0   0
San Antonio Intl Airport       84  57  86  61  88 /   0   0   0   0   0
Stinson Muni Airport           85  58  86  60  89 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...Oaks
Hazardous weather outlook, Apr 25, 2:30 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Sat Apr 25 2020

TXZ171>173-183>194-202>209-217>225-228-260830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Sat Apr 25 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather conditions are possible across Val Verde
County Sunday afternoon due to low humidities and breezy winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 8 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Guadalupe

When
April 25, 10:04 AM CST
Where
Guadalupe County, 1.39 mi WNW of Schumansville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.660, -98.100

Hail, Guadalupe

When
April 25, 10:20 AM CST
Where
Guadalupe County, 1.93 mi WNW of Seguin Guadalupe Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
29.610, -98.010

Hail, Guadalupe

When
April 25, 10:20 AM CST
Where
Guadalupe County, 2.4 mi NNE of Mc Queeney
Measured
1.25 in hail
Reported by
Public
Coordinates
29.610, -98.030

A thunderstorm produced half dollar size hail in McQueeney.

Hail, Guadalupe

When
April 25, 10:20 AM CST
Where
Guadalupe County, 4.34 mi NW of Kingsbury
Measured
1 in hail
Reported by
Social Media
Coordinates
29.692, -97.874

A thunderstorm produced quarter size hail near the intersection of FM 20 and Hwy 130 near Kingsbury.

Hail, Guadalupe

When
April 25, 10:30 AM CST
Where
Guadalupe County, 1.2 mi E of Seguin Guadalupe Arp
Measured
0.88 in hail
Reported by
Social Media
Coordinates
29.600, -97.960

Hail, Guadalupe

When
April 25, 10:32 AM CST to 10:35 AM CST
Where
Guadalupe County, 3.6 mi E of Seguin Guadalupe Arp to 0.71 mi WSW of Kingsbury
Measured
1.25 in hail
Reported by
Social Media
Coordinates
29.600, -97.920

A thunderstorm produced half dollar size hail in Seguin and Kingsbury.

Hail, Bexar

When
April 25, 10:33 AM CST
Where
Bexar County, 2.76 mi S of Adkins
Measured
1 in hail
Reported by
Social Media
Coordinates
29.360, -98.220

A thunderstorm produced quarter size hail along Hwy 87 near Adkins.

Hail, Wilson

When
April 25, 10:35 AM CST
Where
Wilson County, 0.69 mi N of La Vernia
Measured
1 in hail
Reported by
Social Media
Coordinates
29.360, -98.120

A thunderstorm produced quarter size hail near La Vernia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884666, 884667, 884668, 884669, 884670, 884671, 884672, 884673.